Quick Take: Hands-on training to administer Narcan
Wisconsin EMS Association half-day workshop educates EMRs, EMTs and AEMTs to assess an opioid overdose and administer naloxone
A team of instructors, led by educator and paramedic Jeff Munson, taught nearly 200 Wis. emergency medical responders, EMTs and AEMTs to recognize the signs and symptoms of a narcotics overdose and to administer naloxone by intramuscular injection, intranasal spray, and auto-injector.
The two-part conference session started with a large group lecture by Munson. After a short break attendees were divided into groups of eight to 10 and rotated through four hands-on training stations. At each station an EMS educator reviewed the indications and contraindications for Narcan, the need to consider other causes of reduced level of consciousness, and the 'rights' of medication administration.
Most memorable notes
Rachel Filipek, an EMR from Silver Creek, Wis. made this sketch of the proper locations to administer an auto-injector.
Takeaways: Opioid overdose
Consider all possible causes of reduced level of consciousness. Administer Narcan only for a known or suspected opioid overdose
Five-minute mini-lectures and case-based learning discussion are useful before or after a hands-on skill session to reinforce key learning points
EMS providers, regardless of their level, need to defer to local protocols and medical direction regarding the administration of Narcan
Finally, this well-executed session demonstrated that hands-on learning and small group case discussions can easily be used in place of or as an accompaniment to a large group lecture. The attendees benefitted from a large number of instructors, reinforcement of key concepts, and the ability to practice with different medication administration devices.